Browse

You are looking at 1 - 3 of 3 items for :

  • Country of Treatment x
Clear All
Open access

E Sanz-Sapera, S Sarria-Estrada, F Arikan and B Biagetti

Summary

Pituitary apoplexy is a rare but potentially life-threatening clinical syndrome characterised by ischaemic infarction or haemorrhage into a pituitary tumour that can lead to spontaneous remission of hormonal hypersecretion. We report the case of a 50-year-old man who attended the emergency department for sudden onset of headache. A computed tomography (CT) scan at admission revealed pituitary haemorrhage and the blood test confirmed the clinical suspicion of acromegaly and an associated hypopituitarism. The T1-weighted magnetic resonance imaging (MRI) showed the classic pituitary ring sign on the right side of the pituitary. Following admission, he developed acute-onset hyponatraemia that required hypertonic saline administration, improving progressively. Surprisingly, during the follow-up, IGF1 levels became normal and he progressively recovered pituitary function.

Learning points:

  • Patients with pituitary apoplexy may have spontaneous remission of hormonal hypersecretion. If it is not an emergency, we should delay a decision to undertake surgery following apoplexy and re-evaluate hormone secretion.

  • Hyponatraemia is an acute sign of hypocortisolism in pituitary apoplexy. However, SIADH although uncommon, could appear later as a consequence of direct hypothalamic insult and requires active and individualised treatment. For this reason, closely monitoring sodium at the beginning of the episode and throughout the first week is advisable to guard against SIADH.

  • Despite being less frequent, if pituitary apoplexy is limited to the tumour, the patient can recover pituitary function previously damaged by the undiagnosed macroadenoma.

Open access

Jose León Mengíbar, Ismael Capel, Teresa Bonfill, Isabel Mazarico, Laia Casamitjana Espuña, Assumpta Caixàs and Mercedes Rigla

Summary

Durvalumab, a human immunoglobulin G1 kappa monoclonal antibody that blocks the interaction of programmed cell death ligand 1 (PD-L1) with the PD-1 and CD80 (B7.1) molecules, is increasingly used in advanced neoplasias. Durvalumab use is associated with increased immune-related adverse events. We report a case of a 55-year-old man who presented to our emergency room with hyperglycaemia after receiving durvalumab for urothelial high-grade non-muscle-invasive bladder cancer. On presentation, he had polyuria, polyphagia, nausea and vomiting, and laboratory test revealed diabetic ketoacidosis (DKA). Other than durvalumab, no precipitating factors were identified. Pre-durvalumab blood glucose was normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. Simultaneously, he presented a thyroid hormone pattern that evolved in 10 weeks from subclinical hyperthyroidism (initially attributed to iodinated contrast used in a previous computerised tomography) to overt hyperthyroidism and then to severe primary hypothyroidism (TSH: 34.40 µU/mL, free thyroxine (FT4): <0.23 ng/dL and free tri-iodothyronine (FT3): 0.57 pg/mL). Replacement therapy with levothyroxine was initiated. Finally, he was tested positive for anti-glutamic acid decarboxylase (GAD65), anti-thyroglobulin (Tg) and antithyroid peroxidase (TPO) antibodies (Abs) and diagnosed with type 1 diabetes mellitus (DM) and silent thyroiditis caused by durvalumab. When durvalumab was stopped, he maintained the treatment of multiple daily insulin doses and levothyroxine. Clinicians need to be alerted about the development of endocrinopathies, such as DM, DKA and primary hypothyroidism in the patients receiving durvalumab.

Learning points:

  • Patients treated with anti-PD-L1 should be screened for the most common immune-related adverse events (irAEs).

  • Glucose levels and thyroid function should be monitored before and during the treatment.

  • Durvalumab is mainly associated with thyroid and endocrine pancreas dysfunction.

  • In the patients with significant autoimmune background, risk–benefit balance of antineoplastic immunotherapy should be accurately assessed.

Open access

Gemma Xifra, Silvia Mauri, Jordi Gironès, José Ignacio Rodríguez Hermosa, Josep Oriola, Wifredo Ricart and José Manuel Fernández-Real

Summary

Background: Thyroid hormone resistance (RTH) is a rare cause of thyroid dysfunction. High TSH levels, as described in RTH syndrome, are known to be associated with an increased risk of developing thyroid nodules with subsequent growth and malignancy.

Patient findings: In 2006, a 29-year-old Caucasian man presented with a palpable mass in the neck. Increased free thyroxine and triiodothyronine levels were found in the context of unsuppressed TSH levels, despite no signs or symptoms of hyperthyroidism. Ultrasonography revealed a multinodular and enlarged goitre, and fine-needle aspiration cytology revealed suspicious features of malignancy. After excluding pituitary tumour and levothyroxine (l-T4) treatment, the patient was diagnosed with generalized RTH. Screening for all the known mutations in thyroid hormone receptor-β (TR β (THRB)) was negative. Thyroidectomy disclosed five Hürthle adenomas and three hyperplasic nodules. Euthyroidism was achieved after surgery with 6.1 μg/kg per day of l-T4.

Conclusion: RTH may be a risk factor that predisposes to the development of multiple Hürthle cell adenomas. To our knowledge, this is the first case of multiple Hürthle cell adenomas in a patient with RTH.

Learning points

  • High TSH levels, as described in RTH syndrome, are known to be associated with an increased risk of developing thyroid nodules, with subsequent growth and malignancy.

  • The exact role of TR β mutants in thyroid carcinogenesis is still undefined.

  • We report the first case of multiple Hürthle cell adenomas associated with RTH.